Iowa, 2010

Tornadoes and Hail in Iowa, June 17, 2010

June 17, 2010 · NWS DMX · 46 events in 13 counties and zones

Warm and very humid air moved north into Iowa during the day on the 17th. Surface temperatures warmed into the mid 80s to low 90s, with dew point temperatures in the mid 70s to around 80 by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$291,000
Crop damage
$150,000
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm and very humid air moved north into Iowa during the day on the 17th. Surface temperatures warmed into the mid 80s to low 90s, with dew point temperatures in the mid 70s to around 80 by mid afternoon. A weak cold front was approaching the state at the same time that a negatively tilted shortwave lifted northeast across the upper Midwest. The atmosphere became very unstable with lifted indices falling to around -9 C. CAPE rose to between 3000 and 4500 J/kg by late afternoon. Downdraft CAPE was around 1500 J/kg with available CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. With the humid airmass, precipitable water values were between 1.8 and 2 inches, resulting in a relatively low LCL level of 750 to 1000 meters. The freezing level was relatively high, around 14,500 feet. The shear was not all that strong, ranging from around 35 kts over northern Iowa to 20 over the southwest. Thunderstorms fired up initially during the mid to late afternoon hours. The storms consolidated into a solid line during the evening and advanced east-southeast across the state. During the early stages of the development, the thunderstorms produced several tornadoes. One touched down briefly near Lakota in Kossuth County along U.S. Highway 169. A second tornado tracked from southwest of Lakota to north of the city. A third tornado was on the ground briefly east of Rake in Winnebago County. The storms then transitioned into more of a wind and hail event. Due to the warm conditions aloft, most of the hail was only around in inch or so in diameter. Golf ball size hail fell in the Buffalo Center area of Winnebago County. The largest hail was a report of baseball size hail west of Ledyard in Kossuth County. Winds increased as the evening went on and the system accelerated. Tree damage was reported in several locations with winds gusting in the 60 to 70 MPH range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUN 17 2010

.SHORT TERM /TONIGHT/...
STRONG SOUTHERLY FLOW WITH ABUNDANT MOISTURE
CONTINUES TO SURGE INTO THE STATE THIS AFTERNOON AHEAD OF STRONG
SHORTWAVE AND ASSOCIATED COLD FRONT EJECTING ACROSS THE CENTRAL TO
NORTHERN PLAINS. SEVERAL CONCERNS RELATED TO SEVERE WEATHER AND
HYDROLOGY LATE THIS AFTERNOON AND THIS EVENING. MODELS IN VERY GOOD
AGREEMENT THROUGH FRIDAY MORNING...WITH THE NAM A LITTLE MORE
AGGRESSIVE WITH THE QPF...BUT OVERALL WENT WITH THE A BLEND OF
GFS/NAM/SREF.

INITIATION EXPECTED BETWEEN 21 TO 00Z ACROSS NORTHWEST IOWA WITH A
PRE-FRONTAL TROUGH OR POSSIBLY WEAK DRY LINE SURGING INTO EASTERN
SOUTH DAKOTA AND NORTHEAST NEBRASKA.  SURFACE DEW POINTS RANGE IN
THE LOWER TO MIDDLE 70S OVER THE WESTERN HALF OF THE STATE. UNCAPPED
LARGE AREA OF MUCAPE VALUES RANGING FROM 1500 TO NEAR OVER 4000
J/KG...WITH 0-3 KM CAPE RANGING 50-200 J/KG ACCORDING TO THE SREF.
IMPRESSIVE SHEAR VALUES...0-6KM BULK SHEAR 30-45KTS...0-1KM SHEAR
RANGING AROUND 25 KTS. THIS COMBINED WITH HIGH HELICITY VALUES AND
LCL HEIGHTS AROUND 2000 FEET WILL LEAD TO THE POTENTIAL FOR TORNADIC
SUPERCELLS WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE
EARLY EVENING.

LATER TONIGHT...WITH LLJ DEVELOPING AND COLD FRONT ENTERING THE
WESTERN PORTION OF THE STATE...EXPECTING MERGING INTO MORE OF A
LINEAR STORM TYPE. CORFIDI VECTORS HAVE STORMS DEVELOPING SOUTH AND
EAST...AND STORM MOTION VECTORS COINCIDE WITH THE SOUTHEAST
MOVEMENT. EXPECTING DAMAGING WINDS TO BE THE MAIN THREAT LATER THIS
EVENING INTO THE OVERNIGHT HOURS AS MCS MAINTENANCE PROBABILITY OVER
80 PERCENT BY TONIGHT. PW RANGE IN THE 1 TO 2 INCHES
TONIGHT...ESPECIALLY ACROSS THE SOUTH WHERE THINKING THE MCS WILL
PROPAGATE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. WITH
3HR-FFG RANGING UNDER 2INCHES OVER MUCH OF THE SOUTHERN HALF OF THE
CWA...ISSUED FFA THROUGH 12Z FRIDAY AS IT WILL NOT TAKE MUCH TO GET
SOME FLOODING ISSUES OVER THE SOUTH.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
VERY ACTIVE PATTERN THROUGHOUT DAYS 2-7.  STRONG UPPER TROUGH MOVING
ENE INTO SRN CANADA TONIGHT AND FRIDAY PUSHING SYNOPTIC FRONTAL
BOUNDARY INTO NRN PLAINS AND ACROSS IA.  UPPER PATTERN BECOMES
ALMOST ZONAL LATE THIS WEEKEND OVER THE UPPER MIDWEST NORTH OF LARGE
UPPER RIDGE OVER THE SOUTHERN CONUS. ATMOSPHERE SHOULD RECOVER
QUICKLY ON FRIDAY IN THE WAKE OF TONIGHT/S THUNDERSTORMS SETTING UP
ANOTHER ROUND OF STORMS FOR FRIDAY AND FRIDAY NIGHT.  IF THE FRONT
PUSHES SOUTH OF IA FRIDAY NIGHT INTO SATURDAY...THERE MIGHT BE A
18-24 HOUR BREAK IN THE PRECIPITATION.  MOISTURE AND THE BOUNDARY
RETURN SATURDAY NIGHT AND SUNDAY.  SEE NO REASON WHY A MCS WILL NOT
DEVELOP NEAR WRN IA OR POINTS WEST SATURDAY AFTERNOON AND EVENING
AND THEN MOVE EAST ACROSS IA LATE SATURDAY NIGHT AND SUNDAY.  AFTER
THAT...OVERALL PATTERN REMAINS THE SAME BUT THE DETAILS BECOME
INCREASINGLY DIFFICULT DUE TO ALL OF THE CONVECTION.  FORECASTED
PERSISTENCE WITH SLIGHTLY HIGHER PCPN PROBABILITIES AT NIGHT VS
DAY.  TEMPERATURES NOT A HUGE CONCERN. WENT A LITTLE COOLER SATURDAY
AND SUNDAY.  SATURDAY SINCE IA SHOULD BE NORTH OF THE FRONT AND
SUNDAY DUE TO CLOUDS AND PCPN.

WILL ISSUE ESF FOR ALL OF THE FORECAST RAIN AND POTENTIAL
FLOOD/FLASH FLOOD ISSUES.

&&

.AVIATION...
17/18Z...SIGNIFICANT WEATHER ANTICIPATED LATE THIS AFTERNOON INTO
TONIGHT AHEAD OF A STRONG SHORTWAVE AND SURFACE LOW PRESSURE SYSTEM.
REAL CONCERN FOR STRONG THUNDERSTORMS AFFECTING ALL TAF SITES AS
EARLY AS 21Z THIS AFTERNOON ACROSS THE NORTH AND RAPIDLY REDUCING
CONDITIONS TO IFR/MVFR WITHIN THE STRONGEST STORMS. 15Z HRRR AND 12Z
4KM WRF HAVE STORMS DEVELOPING PAST 20Z NEAR FOD/MCW AREAS.
MENTIONED THE HEAVY TSTM AND STRONG WINDS WITH TEMPO GROUP FOR FOD
AS MORE CONFIDENT IN TIMING OF DEVELOPMENT THAN WITH MCW/ALO. MVFR
CIGS/VIS CONDITIONS CONTINUE OVERNIGHT ACROSS DSM/OTM WITH MCS
DRIFTING SOUTHWARD LATE THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...KLP
LONG TERM...JAJ
AVIATION...KLP
Hazardous weather outlook, Jun 17, 8:30 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT THU JUN 17 2010

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
181430-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
930 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...ESPECIALLY OVER NORTHWEST IOWA. SEVERE THUNDERSTORMS ARE QUITE
LIKELY FROM LATE AFTERNOON THROUGH THE EVENING WITH LARGE HAIL AND
HIGH WINDS POSSIBLE. TORNADOES MAY ALSO OCCUR THROUGH EARLY
EVENING. BEFORE THAT TIME...ISOLATED NON-SEVERE THUNDERSTORMS
MAY MOVE THROUGH THE AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW
OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR
HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY
NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 400 PM AND MIDNIGHT. AN
EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS
AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-181430-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
930 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE WEATHER IS POSSIBLE THIS EVENING INTO THE
OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE QUITE LIKELY THIS
EVENING INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND HIGH
WINDS POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
MIDNIGHT. SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
MORNING.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW
OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR
HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY
NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT.
AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM
THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL.

JUNGBLUTH

In the hours before

Special weather statement, Jun 17, 2:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT THU JUN 17 2010

IAZ004-005-015-023-024-172200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT
348 PM CDT THU JUN 17 2010

THUNDERSTORMS ACTIVITY WILL CONTINUE TO DEVELOP OVER THE NEXT 1 TO
2 HOURS...WITH THE POTENTIAL FOR SEVERE WEATHER. MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES AT
TIMES. DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN
WILL ALSO ACCOMPANY THESE STORMS.

KLP

The radar

The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

16 hail, 15 thunderstorm wind, 12 funnel cloud, 3 tornado. Local standard time, as filed.

Hail, Emmet

When
June 17, 3:13 PM CST
Where
Emmet County, 3.09 mi ENE of Ringsted
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.310, -94.460

Hail, Kossuth

When
June 17, 3:30 PM CST
Where
Kossuth County, 0.5 mi W of Swea City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.380, -94.310

Funnel Cloud, Kossuth

When
June 17, 3:35 PM CST
Where
Kossuth County, 3.42 mi NE of Whittemore
Reported by
Storm Chaser
Coordinates
43.110, -94.380

Reports of rotating rain curtains and a brief funnel.

Hail, Kossuth

When
June 17, 3:35 PM CST
Where
Kossuth County, 2.56 mi NW of Swea City
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.410, -94.330

Funnel Cloud, Kossuth

When
June 17, 3:37 PM CST
Where
Kossuth County, 6.3 mi NNW of Seneca
Reported by
Public
Coordinates
43.380, -94.440

The funnel cloud was reportedly under a well defined wall cloud.

Funnel Cloud, Kossuth

When
June 17, 3:40 PM CST
Where
Kossuth County, 2.3 mi NNW of Swea City
Reported by
Law Enforcement
Coordinates
43.410, -94.320

Hail, Kossuth

When
June 17, 3:45 PM CST
Where
Kossuth County, 2.87 mi ESE of Seneca
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.280, -94.330

Funnel Cloud, Kossuth

When
June 17, 3:47 PM CST
Where
Kossuth County, 2.56 mi NE of Swea City
Reported by
Trained Spotter
Coordinates
43.410, -94.270

The funnel cloud was reported to be rotating and lowering.

Funnel Cloud, Kossuth

When
June 17, 3:55 PM CST
Where
Kossuth County, 3.32 mi ESE of Seneca
Reported by
Broadcast Media
Coordinates
43.280, -94.320

Funnel Cloud, Kossuth

When
June 17, 3:58 PM CST
Where
Kossuth County, 2.07 mi N of Lone Rock
Reported by
Trained Spotter
Coordinates
43.250, -94.320

Funnel Cloud, Kossuth

When
June 17, 3:58 PM CST
Where
Kossuth County, 1.22 mi SW of Bancroft
Reported by
Fire Department/Rescue
Coordinates
43.270, -94.240

The funnel cloud was about half way to the ground.

Funnel Cloud, Kossuth

When
June 17, 3:58 PM CST
Where
Kossuth County, 2.94 mi SSE of Stevens
Reported by
Trained Spotter
Coordinates
43.390, -93.980

Hail, Kossuth

When
June 17, 4:08 PM CST
Where
Kossuth County, 0.5 mi E of Lakota
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.380, -94.090

Funnel Cloud, Kossuth

When
June 17, 4:10 PM CST
Where
Kossuth County, 1.51 mi E of Gerled
Reported by
Fire Department/Rescue
Coordinates
43.380, -94.150

The funnel cloud was lowering at the time of this report.

Funnel Cloud, Kossuth

When
June 17, 4:10 PM CST
Where
Kossuth County, 0.85 mi NE of Gerled
Reported by
Broadcast Media
Coordinates
43.390, -94.170

Tornado, Kossuth

When
June 17, 4:11 PM CST to 4:12 PM CST
Where
Kossuth County, 0.87 mi ESE of Gerled to 1.25 mi E of Gerled
Rating
EF0
Path length
0.69 mi
Path width
20 yd
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.374, -94.165

Tornado touched down briefly west of Lakota, then lifted.

Hail, Kossuth

When
June 17, 4:12 PM CST
Where
Kossuth County, 1.34 mi N of Ledyard
Measured
3 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
43.439, -94.170

Hail, Kossuth

When
June 17, 4:14 PM CST
Where
Kossuth County, 1.51 mi W of Ledyard
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.420, -94.200

Hail, Kossuth

When
June 17, 4:18 PM CST
Where
Kossuth County, 6.13 mi NW of Stevens
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
43.490, -94.090

Walnut size hail was reported.

Tornado, Kossuth

When
June 17, 4:24 PM CST to 4:25 PM CST
Where
Kossuth County, 2.35 mi NW of Stevens to 2.52 mi NNW of Stevens
Rating
EF0
Path length
0.67 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
43.457, -94.029

Tornado was spotted briefly.

Hail, Winnebago

When
June 17, 4:25 PM CST
Where
Winnebago County, 3.42 mi SW of Rake
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.440, -93.970

Funnel Cloud, Kossuth

When
June 17, 4:32 PM CST
Where
Kossuth County, 4.52 mi ENE of Ledyard
Reported by
Storm Chaser
Coordinates
43.450, -94.090

Reports of a violently rotating wall cloud with multiple brief funnels.

Funnel Cloud, Kossuth

When
June 17, 4:37 PM CST
Where
Kossuth County, Stevens
Reported by
Fire Department/Rescue
Coordinates
43.430, -94.000

Dime to nickel size hail was also reported at this time.

Hail, Winnebago

When
June 17, 4:40 PM CST
Where
Winnebago County, 1.47 mi SSE of Buffalo Center
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.360, -93.940

Tornado, Winnebago

When
June 17, 5:05 PM CST to 5:06 PM CST
Where
Winnebago County, 3.27 mi ENE of Rake to 4.78 mi ENE of Rake
Rating
EF0
Path length
1.53 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
43.490, -93.866

A cone tornado was on the ground briefly east of Rake.

Hail, Palo Alto

When
June 17, 6:09 PM CST
Where
Palo Alto County, 5.46 mi WSW of Curlew
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.950, -94.830

Nickel size hail and heavy rain.

Hail, Palo Alto

When
June 17, 6:40 PM CST
Where
Palo Alto County, 0.69 mi N of Cylinder
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
43.090, -94.570

Hail, Sac

When
June 17, 6:50 PM CST
Where
Sac County, 0.86 mi SW of Nemaha
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.510, -95.090

Thunderstorm Wind, Kossuth

When
June 17, 7:15 PM CST
Where
Kossuth County, 0.86 mi NE of Wesley
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
43.090, -93.990

Winds were estimated at 70 to 80 MPH.

Thunderstorm Wind, Pocahontas

When
June 17, 7:20 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Several large tree limbs were blown down in town along with one power line.

Thunderstorm Wind, Kossuth

When
June 17, 7:25 PM CST
Where
Kossuth County, Algona
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.070, -94.230

Several large trees were blown down in Algona.

Thunderstorm Wind, Winnebago

When
June 17, 7:30 PM CST
Where
Winnebago County, Forest City
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.270, -93.650

High winds cause tree damage and damage to houses.

Hail, Kossuth

When
June 17, 7:37 PM CST
Where
Kossuth County, 1.47 mi NNE of Hanna
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.970, -94.010

Hail, Hancock

When
June 17, 8:02 PM CST
Where
Hancock County, 5.89 mi NNE of Kanawha
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.010, -93.740

Thunderstorm Wind, Hancock

When
June 17, 8:02 PM CST
Where
Hancock County, 5.89 mi NNE of Kanawha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.010, -93.740

Winds were reported near 60 MPH with hail falling.

Thunderstorm Wind, Humboldt

When
June 17, 8:04 PM CST
Where
Humboldt County, 3.15 mi NNE of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.810, -94.270

Trees up to 12 inches in diameter were blown down.

Thunderstorm Wind, Cerro Gordo

When
June 17, 8:05 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.160, -93.330

Thunderstorm Wind, Cerro Gordo

When
June 17, 8:10 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.140, -93.370

Trees were blown down in the city.

Thunderstorm Wind, Cerro Gordo

When
June 17, 8:14 PM CST
Where
Cerro Gordo County, Mason City
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.150, -93.200

Trees were blown down in several areas of the city.

Thunderstorm Wind, Cerro Gordo

When
June 17, 8:15 PM CST
Where
Cerro Gordo County, Mason City
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Five inch diameter branch down on 9th St. Several branches down around the city.

Thunderstorm Wind, Cerro Gordo

When
June 17, 8:17 PM CST
Where
Cerro Gordo County, 0.5 mi E of Plymouth
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.250, -93.120

Trees were blown down.

Thunderstorm Wind, Carroll

When
June 17, 8:53 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
42.050, -94.790

Thunderstorm Wind, Wright

When
June 17, 8:57 PM CST
Where
Wright County, Clarion
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.730, -93.730

Large trees were downed, blocking two lanes of traffic.

Thunderstorm Wind, Wright

When
June 17, 9:10 PM CST
Where
Wright County, 4.42 mi SSW of Dows
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.590, -93.530

Thunderstorm Wind, Hardin

When
June 17, 9:42 PM CST
Where
Hardin County, 0.51 mi W of Owasa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.430, -93.210

Law enforcement estimated winds near 60 MPH.

Hail, Audubon

When
June 17, 10:30 PM CST
Where
Audubon County, 0.69 mi N of Exira
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.590, -94.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225443, 225444, 225433, 225446, 225427, 225423, 225447, 225422, 225426, 225424, 225425, 225429, 225448, 225428, 225430, 225436, 234287, 225449, 225451, 225439, 225450, 225431, 225432, 225453, 225441, 225454, 225455, 225459, 225469, 225462, 225460, 233373, 225456, 225457, 225471, 225461, 225470, 225464, 225466, 225473, and more.